Indiana, 2010

Winter Storm in Indiana, February 14 to 16, 2010

February 14 to 16, 2010 · NWS IND · 19 events in 19 counties and zones

A strong upper low moved across the Ohio Valley on the 15th, bringing snowfall totals to nearly a foot to portions of Central Indiana. This snow fell within a 24 hour period, with some areas seeing the snow start during the late evening of February 14.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A strong upper low moved across the Ohio Valley on the 15th, bringing snowfall totals to nearly a foot to portions of Central Indiana. This snow fell within a 24 hour period, with some areas seeing the snow start during the late evening of February 14. Snowfall totals across Central Indiana ranged from less than an inch across the far northern sections to around 10 inches across far southern sections. The snowfall total for the 15th at the Indianapolis International Airport reached 6.3 inches, which was a new record snowfall for the date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 14, 5:41 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 14, 5:41 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EST SUN FEB 14 2010

.AVIATION...DISCUSSION FOR 15/00Z TAFS.
LATE THIS AFTERNOON OVERUNNING SNOWS RESIDED JUST SOUTH OF BMG AND
HUF. THIS AREA OF SNOW WILL MOVE EAST AS THE EVENING GOES ON AND
WILL NOT BE A CONCERN. MEANWHILE...AREA OF SNOW MOVING INTO STL
AHEAD OF THE UPPER LOW PRESSURE CENTER JUST SOUTH OF KANSAS CITY IS
EXPECTED TO EXPAND NORTHWARD A BIT AS IT MOVES SOUTHEAST AND THEN
EAST TO THE NORTH OF THE UPPER LOW CENTER. SNOW PROJECTED INTO BMG
AND HUF AROUND 02Z AND IND AROUND 05Z. MEANWHILE...CHANCES THAT SNOW
WILL REACH LAF SMALL ESPECIALLY TONIGHT. EXPECT ONLY INCREASING VFR
CU AT LAF OVERNIGHT BECOMING MVFR THERE AFTER 12Z TOMORROW.
THICKENING CLOUDS WILL LIKELY PUT AN END TO THE STRING OF FOG THERE
BUT WILL HAVE TO KEEP AN EYE ON IT IF THE THICKENING CLOUDS DONT
REACH THERE EARLY ENOUGH. GETTING BACK TO THE SNOW...BMG AND HUF
EXPECTED TO SEE MODERATE OVERNIGHT PERHAPS EVEN HEAVY. SO...WILL GO
WTH LIFR CONDITIONS THERE UNTIL THE SNOW LETS UP A BIT MONDAY
AFTERNOON IN THE WAKE OF THE UPPER LOW PRESSURE CENTER.
FINALLY...IND SHOULD SEE SOME SNOW TONIGHT AND TOMORROW BUT WILL BE
ON THE NORTHERN SHIELD OF THE HEAVIER SNOWS TO THE SOUTH. SO...WILL
JUST GO IFR CONDITIONS THERE AS OPPOSED TO THE LIFR FURTHER SOUTH.
THE SNOW SHOULD WIND DOWN LATE TOMORROW AND MONDAY NIGHT...BUT STILL
SHOULD SEE LINGERING MVFR CONDITIONS IN CYCLONIC FLOW.
ALSO...SURFACE PRESSURE GRADIENT PICKS UP TOMORROW...SO TO SHOULD
NORTH NORTHWEST WINDS. BUFKIT SUGGESTS GUSTS TO 20 KNOTS OR BETTER
BY AFTERNOON.

&&

.SHORT TERM...
THE MAIN FOCUS OF SHORT TERM IS QUICK CLIPPER SYSTEM TRACKING TO
THE SOUTH OF INDIANA.

SATELLITE IMAGERY IS CURRENTLY SHOWING THE LOW PRESSURE SYSTEM
SPINNING ALONG THE KS/MO BORDER...WITH A SURFACE LOW CENTERED OVER
SOUTHERN IL. SO...CLOUDS HAVE BEEN FILTERING INTO SOUTHWEST
PORTIONS OF CENTRAL INDIANA ALL DAY...AND LIGHT SNOW IS FALLING
ACROSS PORTIONS OF CENTRAL IL.

MODELS ARE IN DECENT AGREEMENT ON TRACK OF SYSTEM...TAKING IT TO
THE SOUTH OF INDIANA AND THEN A RATHER ABRUPT TURN TO THE
NORTHEAST ACROSS OHIO VALLEY. ANTICIPATE THE HEAVIEST SNOWFALL TO
BE ACROSS THE SOUTHEAST AND EAST CENTRAL PORTIONS OF CENTRAL
INDIANA. DO NOT FEEL THAT SOUTHWEST PORTIONS OF AREA WILL SEE
QUITE AS MUCH ACCUMULATION AS EARLIER MODEL RUNS SUGGESTED DUE TO HOW
QUICKLY THE CENTER OF LOW MOVES THROUGH...AND THE FACT THAT BEST
ISENTROPIC LIFT CUTS OFF BY MON 12Z. HOWEVER...ISENTROPIC LIFT
WILL LINGER ACROSS THE SOUTHEAST/EAST CENTRAL PORTIONS OF FORECAST
AREA WELL INTO MONDAY AFTERNOON. ALSO...THE TRACK OF 700MB LOW AND
DECENT TROWAL AT 925 MB MAKE THOSE AREAS THE MOST PRONE TO HEAVY
ACCUMULATIONS....GOING WITH AMOUNTS OF 5 TO 7 INCHES. CONFIDENCE
IS HIGH IN THOSE AMOUNTS. HOWEVER...WENT BACK AND FORTH ON WHETHER
TO PUT RANDOLPH COUNTY IN ADVISORY OR WARNING...ENDED UP IN THE
ADVISORY CRITERIA FOR NOW. ELSEWHERE...ANTICIPATE 3 TO 5 INCHES
ACROSS NORTHERN PORTIONS OF WARNING AREA...AND 1 TO 3 INCHES IN
ADVISORY AREA.  INDY METRO IS IN ADVISORY AREA.

TIMING...HEAVIEST SNOW WILL FALL ACROSS SOUTHWEST PORTIONS OF
FORECAST AREA FROM MON00Z TO 06Z...WHILE THE BULK OF THE AREA WILL
PICK UP ITS SNOW DURING THE OVERNIGHT HOURS. SO...TRAVEL
CONDITIONS WILLL BE HAZARDOUS DURING MONDAY MORNING COMMUTE. SNOW
SHOULD GRADUALLY TAPER OFF ACROSS EAST CENTRAL INDIANA BY MID DAY
MONDAY.

NORTHWEST WINDS WILL NOT BE AS BAD AS THEY WERE WITH THE LAST
STORM THAT WENT THROUGH CENTRAL INDIANA. SUSTAINED SPEEDS WILL
RANGE BETWEEN 5 TO 15 MPH WITH GUSTS UP TO 25 MPH ON MONDAY
AFTERNOON/EVENING.

TEMPS...MODELS IN GOOD AGREEMENT FOR TONIGHT AND TOMORROW...SO
WENT WITH A BLEND. HOWEVER...TRENDED ABOVE GUIDANCE FOR TOMORROW
NIGHT DUE TO CLOUD COVER AND WARM SECTOR OF STORM.

.LONG TERM...
AS FOR THE EXTENDED...PERSISTANT NORTHWEST FLOW IE EXPECTED ON
WEDNESDAY THROUGH FRIDAY BEFORE THE ECMWF AND GFS HINT AT A MORE
ZONAL FLOW OR PERHAPS SOME RIDGING FOR NEXTY FRIDAY...SATURDAY...AND
SUNDAY. GFS AND ECMWF DISAGREE REGARDING A POSSIBLE SHORT WAVE ON
FRIDAY INTO SATURDAY. GIVEN THE COLD NORTHWEST TO ZONAL FLOW AND
LITTLE IN THE WAY OF MOISTURE ADVECTION WILL STICK WITH A DRY
FORECAST UNTIL MORE AGREEMENT OR A STRONGER SIGNAL APPEARS. WILL
CONTINUE TO TREND TEMPERATURES COLDER THAN THE MEXMOS GIVEN THE SNOW
PACK AND CONTINUED NORTHWEST FLOW.

&&

.PREV DISCUSSION... /ISSUED 1215 PM EST SUN FEB 14 2010/

AVIATION...DISCUSSION FOR THE 18Z TAFS.

OVERVIEW...VFR/MVFR CONDITIONS EARLY THIS AFTERNOON ARE EXPECTED TO
DETERIORATE TO IFR OR WORSE CONDITIONS THROUGH THE TAF PERIOD.

SATELLITE PICTURES SHOW ALTOCU INVADING CENTRAL INDIANA FROM THE
WEST...AHEAD OF A SHORT WAVE NEAR KANSAS CITY.

QUICK MOVING SHORT WAVE WILL PUSH TOWARD THE OHIO VALLEY LATE THIS
EVENING SPREADING CLOUDS AND SNOWFALL ACROSS MUCH OF CENTRAL
INDIANA. THE HEAVIEST SNOWS ARE EXPECTED AFTER 10Z...AND THEY ARE
ALSO EXPECTED MAINLY ACROSS THE SOUTHERN PARTS OF THE AREA. FORECAST
SOUNDINGS SHOW A SATURATED COLUMN AND GOOD LIFT SHOULD BE PRESENT
AS THE H7 AND H5 LOWS PASS OVER THE SOUTHERN PARTS OF THE STATE. AS
THESE SYSTEMS PUSH THROUGH ON MONDAY MORNING...CEILING HEIGHTS AND
VISIBILITIES WILL DROP TO IFR OR WORSE.

THE QUICK MOVING SYSTEM IS EXPECTED TO EXIT CENTRAL INDIANA ON
MONDAY AFTERNOON AND EVENING...HOWEVER...BROAD CYCLONIC FLOW AND
PLENTIFUL LOWER LEVEL MOISTURE IS EXPECTED TO KEEP IFR CEILINGS
ACROSS THE TAF SITES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY
FOR INZ049-052>057-060>065-067>072.

WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
MONDAY FOR INZ036-037-039>048-051.

&&

SHORT TERM...TDUD
LONG TERM...PUMA
AVIATION...MK
Hazardous weather outlook, Feb 14, 2:59 PM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EST SUN FEB 14 2010

INZ036-037-039>048-051-152000-
MONTGOMERY-BOONE-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-
PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-
259 PM EST SUN FEB 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SNOW WILL MOVE IN LATE THIS EVENING AND LAST THROUGH THE OVERNIGHT
HOURS.  SNOW AMOUNTS WILL RANGE BETWEEN 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SNOW WILL TAPER OFF BY MIDDAY MONDAY. ADDITIONAL ACCUMULATIONS OF
1 INCH WILL BE POSSIBLE. AFTER A SLIGHT CHANCE OF SNOW SHOWERS
MONDAY NIGHT AND TUESDAY A PERIOD OF DRY WEATHER WILL START.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ049-052>057-060>065-067>072-152000-
HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
259 PM EST SUN FEB 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SNOW WILL MOVE IN LATE THIS EVENING AND LAST THROUGH THE
OVERNIGHT HOURS. SNOW AMOUNTS WILL RANGE BETWEEN 3 TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SNOW WILL TAPER OFF BY MIDDAY MONDAY. AN ADDITIONAL 1 TO 2 INCHES
WILL BE POSSIBLE. AFTER A SLIGHT CHANCE OF SNOW SHOWERS MONDAY
NIGHT AND TUESDAY A PERIOD OF DRY WEATHER WILL START.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035-038-152000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-TIPTON-
259 PM EST SUN FEB 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A CHANCE OF SNOW TONIGHT...BUT ACCUMULATIONS WILL BE
LESS THAN 1 INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FLURRIES WILL BE POSSIBLE THROUGH MID MORNING MONDAY. NO
ADDITIONAL ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

77

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
February 14, 9:00 PM EST to February 16, 12:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Snowfall of 6 inches was measured by a trained spotter in Vincennes.

Winter Storm, Daviess

When
February 14, 9:00 PM EST to February 16, 12:00 AM EST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Snowfall of 8 inches was measured by a trained spotter, three miles southeast of Odon.

Winter Storm, Martin

When
February 14, 9:00 PM EST to February 16, 12:00 AM EST
Where
Martin forecast zone
Reported by
Unknown
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Winter Storm, Sullivan

When
February 14, 9:00 PM EST to February 16, 12:00 AM EST
Where
Sullivan forecast zone
Reported by
Unknown
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
February 14, 9:00 PM EST to February 16, 12:00 AM EST
Where
Greene forecast zone
Reported by
Public
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Snowfall of 5 to approximately 9 inches was reported in Greene County.

Winter Storm, Monroe

When
February 14, 10:00 PM EST to February 16, 12:00 AM EST
Where
Monroe forecast zone
Reported by
Amateur Radio
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Snowfall of 9 inches was reported by a amateur radio operator in Ellettsville.

Winter Storm, Brown

When
February 14, 10:00 PM EST to February 16, 12:00 AM EST
Where
Brown forecast zone
Reported by
Public
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Snowfall of 10 inches was reported in Nashville.

Winter Storm, Lawrence

When
February 14, 10:00 PM EST to February 16, 12:00 AM EST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Snowfall of 6.5 inches was measured by a COOP observer in Williams.

Winter Storm, Clay

When
February 14, 10:00 PM EST to February 16, 12:00 AM EST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

The Clay County Emergency Manager reported snowfall amounts of 5 to 6 inches in the southern portion of the county.

Winter Storm, Owen

When
February 14, 10:00 PM EST to February 16, 12:00 AM EST
Where
Owen forecast zone
Reported by
Trained Spotter
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Snowfall of 5.3 inches was measured by a trained spotter near the intersection of Highway 231 and State Route 67.

Winter Storm, Jackson

When
February 14, 11:00 PM EST to February 16, 12:00 AM EST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches was reported across various parts of Jackson County.

Winter Storm, Jennings

When
February 15, 12:00 AM EST to February 16, 12:00 AM EST
Where
Jennings forecast zone
Reported by
Trained Spotter
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

Snowfall of 9 and 9.5 inches were reported in Scipio and Hayden, respectively.

Winter Storm, Morgan

When
February 15, 1:00 AM EST to February 16, 12:00 AM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Snowfall of 7 inches was measured by a trained spotter, three miles south of Paragon.

Winter Storm, Bartholomew

When
February 15, 1:00 AM EST to February 16, 12:00 AM EST
Where
Bartholomew forecast zone
Reported by
Public
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Snowfall reports of 8 and 10 inches was reported in Columbus via a WTHR meteorologist.

Winter Storm, Decatur

When
February 15, 1:00 AM EST to February 16, 12:00 AM EST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Snowfall of 5.5 inches was measured by a trained spotter in Greensburg.

Winter Storm, Johnson

When
February 15, 2:00 AM EST to February 16, 12:00 AM EST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Snowfall of 6 inches was measured by a trained spotter in New Whiteland.

Winter Storm, Shelby

When
February 15, 3:00 AM EST to February 16, 12:00 AM EST
Where
Shelby forecast zone
Reported by
Trained Spotter
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Snowfall of 6.5 inches was measured by a trained spotter, one mile southeast of Shelbyville.

Winter Storm, Henry

When
February 15, 4:00 AM EST to February 16, 12:00 AM EST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Snowfall of 5.8 inches was measured by a COOP observer in New Castle.

Winter Storm, Rush

When
February 15, 4:00 AM EST to February 16, 12:00 AM EST
Where
Rush forecast zone
Reported by
Unknown
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218214, 218215, 218216, 218218, 218220, 218203, 218205, 218209, 218221, 218223, 218211, 218213, 218196, 218206, 218208, 218197, 218199, 218194, 218201.